Welcome to our new website! If this is the first time you are logging in on the new site, you will need to reset your password. Please contact us at firstname.lastname@example.org if you need assistance.
Your membership opens the door to free learning resources on demand. Check out the Member Knowledge Center for free webcasts, publications and online courses.
This comprehensive resource covers product change evaluation, postmarket surveillance, audit/inspection compliance, and various other laws and regulations pertaining to maintaining a product on the market.
Hear from leaders around the globe as they share insights about their experiences and lessons learned throughout their certification journey.
| 28 May 2013 | By Alexander Gaffney, RAC
US regulators have issued a warning regarding products compounded at a Tennessee pharmacy, saying that it was aware of at least seven adverse events potentially associated with supposedly sterile steroid injectable products manufactured by the company, drawing close parallels to an outbreak that occurred in October 2012.
Compounding pharmacies have been subject to enhanced scrutiny by FDA in recent months, resulting in a huge number of Warning Letters, Form 483s, recalls and general warnings.
The root of this enhanced scrutiny can be traced back to a series of incidents first identified in late 2012 involving a Massachusetts-based company known as the New England Compounding Center (NECC), whose products were associated with a massive outbreak of fungal meningitis. The subsequent investigation by FDA and state regulators would determine that the practices that led to the outbreak were part of a troubling pattern of practices across the entire industry, and pressure from legislators prompted regulators to initiative an intensive series of inspections.
Most of the problems since identified by FDA have to do with sterility concerns, either with the processes used to manufacture a product or with the product itself. For example, in March 2013 two compounding pharmacies initiated recalls of their products after being unable to assure the sterility of their respective products.
Neither, however, were associated with any adverse events, and the companies were quick to note that the recall was being done out of an abundance of caution.
The same cannot be said for Main Street Family Pharmacy, whose products have now been linked by FDA, the Centers for Disease Control and Prevention (CDC) and the Tennessee Board of Pharmacy with at least seven adverse events.
The events are similar in many respects to the NECC outbreak: Both products are sterile injectable steroids known as methylprednisolone acetate, and both sets of adverse events appear to include fungal infections, according to FDA, which noted that an investigation into the events is "ongoing."
In the meantime, regulators urged practitioners to quarantine any products manufactured by the pharmacy "out of an abundance of caution," and to monitor patients who may have received the injections.
The new report comes just as new legislation is moving through both chambers of Congress, and could place new pressure on legislators to shore up FDA's existing authority and potentially grant it new authority as well. Legislation has already passed the Senate's Health, Education, Labor and Pensions (HELP) Committee, but is currently stalled in the House Energy and Commerce Committee.
FDA Warning on Main Street Family Pharmacy
FDA Medwatch Report
Tags: Compounding Pharmacy, Compounding, Sterility, MedWatch, Latest News, Warning